From integrability to chaos in a Lotka-Volterra cellular automaton

R. Hirota*, M. Iwao, A. Ramani, D. Takahashi, B. Grammaticos, Y. Ohta

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

22 Citations (Scopus)


We present a cellular automaton equivalent for the two-dimensional Lotka-Volterra system. The dynamics is studied for integer and rational values of the parameters. In the case of integer parameters the motion is perfectly regular leading to strictly periodic motion. This is still true in the case of rational parameters, but for rational initial conditions the period becomes progressively longer as the denominator of the initial data increases. The motion, in this case, progressively loses its regularity resulting in chaotic behavior in the limit of irrational data.

Original languageEnglish
Pages (from-to)39-44
Number of pages6
JournalPhysics Letters, Section A: General, Atomic and Solid State Physics
Issue number1-2
Publication statusPublished - 1997 Dec 1
Externally publishedYes

ASJC Scopus subject areas

  • Physics and Astronomy(all)


Dive into the research topics of 'From integrability to chaos in a Lotka-Volterra cellular automaton'. Together they form a unique fingerprint.

Cite this